Back to Ask the Diabetes Team Ask the Diabetes Team

From Goodyear, Arizona, USA:

My three-year-old son had a hypoglycemic seizure about two weeks ago. Afterwards, he kept saying that he was seeing someone and they were going to get him. The next morning, I contacted his endocrinologist and they changed his Lantus from 12 units to 10 units and said he will be okay. But, since then, he has continued to say that he's scared and that there are people in the house. He will not go to a room by himself or even sit in a room alone to watch t.v. He refuses to leave my side. Could this have something to do with the seizure that he had?


It is not uncommon for young children to remain frightened after a hypoglycemic episode. That was scary for him and for you! Please reassure him, let him know that you have always kept him safe, and that you will always do so. If he needs a few extra hugs for another week or two, that's okay. Just don't let him stop doing things independently that he was able to do before.

You may also want to get him some books for preschoolers around fears. If your Library has a Children's Librarian, she can recommend a bunch of great ones. One I like is entitled: There's a Nightmare in my Closet, by Mercer Mayer. Reading books about things like this sometimes helps children conquer their fears.


Additional comments from Dr. Larry Deeb:

My best guess is that it's coincidence. What you describe is not uncommon for a three year old anyway. Did the seizure precipitate his reaction? A thunderstorm might, too. Something frightens and rightly so and then the problem is transferred for a while. Parents must provide assurance that they are there and all is well.


Original posting 8 Sep 2007
Posted to Behavior


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.